Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

November 13, 2021Erie County, New York

NWS Buffalo, NY issued this special weather statement at Nov 13, 2021, 8:33 AM EST for Erie County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2021, 8:33 AM EST (13:33 UTC)
Expired
Nov 13, 2021, 9:30 AM EST
In force
57 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 11 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS81 KBUF 131333
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
833 AM EST Sat Nov 13 2021

NYZ001-002-010>012-085-131430-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
833 AM EST Sat Nov 13 2021

...A BAND OF WET LAKE EFFECT SNOW WILL AFFECT NORTHWESTERN 
WYOMING...NORTHERN ERIE...NIAGARA...WESTERN ORLEANS AND WESTERN 
GENESEE COUNTIES...

A band of moderate to heavy, wet lake effect snow will continue over 
much of the Buffalo Metro area this morning. Wet snow will begin to 
accumulate on grass, and roads may also become slushy at times where 
the snow is falling the heaviest. The band of lake effect snow is 
expected to remain nearly stationary this morning before moving 
south of Buffalo this afternoon.

This includes Interstate 90 between exits 57 and 48A.
 
Motorists should be alert for poor visibility and slushy spots on 
roads this morning.

LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
      4295 7893 4296 7896 4299 7901 4302 7902
      4306 7900 4307 7903 4338 7861 4337 7832
      4276 7820 4266 7905 4273 7908
TIME...MOT...LOC 1330Z 232DEG 39KT 4293 7878 

$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 13, 6:36 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 13, 6:36 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
636 AM EST Sat Nov 13 2021

.SYNOPSIS...
Colder air will continue to move back into the region this weekend
with rain showers, along with lake enhancement east of Lakes Erie
and Ontario. Lake effect rain showers will then mix with snow across
higher elevations with minor accumulations tonight into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plume of moisture ahead of approaching sharpening mid-level trough
generating a band of rain showers across western New York early this
morning. Colder air advecting into the area in wake of a secondary
cold front currently pushing into central New York, enhancing some
of the shower activity to the north-northeast of Lake Erie.

Today, sharp mid-level trough axis will slowly pivot across the
area. This will push the bulk of the ongoing precipitation activity
eastward, while for western and north central New York
continued advection of colder air aloft will transition us into
more of a lake effect regime. South-southwest flow at the
present time with turn more southwest (230-240 degrees) this
morning focusing the lake effect precipitation to the northeast
of the lakes. The flow turns westerly (260-270 degrees) later
this afternoon and tonight focusing the lake effect east of the
lakes.

Precipitation type gets a bit tricky, especially during the early
part of the day today off Lake Erie. Marginal temperatures aloft go
down to about -5C/-6C at 850 mb, likely stays mostly rain, but
concerned about strengthening lake convection which could become
heavy enough for a time to enhance dynamic cooling bringing
some wet snow, even to lower elevations. Depending on how heavy
the precipitation is would not rule out some slushy accumulation
for portions of the Buffalo metro area this morning, with the
best time for this to occur between 8 am and noon (we'll see how
this plays out). Diurnal warming will bring any wet snow back
over to rain by afternoon, except for the higher terrain which
may continue to see some wet snow mix in.

Tonight, temperatures aloft get just a bit colder down to
near -7C at 850 mb, however better synoptic moisture departs
with the exiting trough and building ridging aloft. Off Lake
Erie, the higher terrain of the Chautauqua Ridge, Boston/Wyoming
Hills could see accumulations of 2-3". Off Lake Ontario, the
westerly flow across the longer fetch may help spots get a bit
more across the Tug Hill on the order of 3-4", though a few
isolated spots could get closer to 6".

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Bands of lake effect precipitation will be in the process of
shifting northward Sunday morning, this in response to a shortwave
to our west digging into the base of a longwave trough over eastern
North America.

As this shortwave to our west crosses our region Sunday, it will
disrupt the bands of lake precipitation, that now will be near
Canada, while also producing more widespread precipitation across
our region.

Thermal profiles are marginal for snow, especially through the
daylight hours Sunday...with 850 hPa temperatures around -4 to -6C.

In total upwards to an additional half inch of liquid precipitation
will be possible Sunday and Sunday Night near Lake Erie, and also
through the Saint Lawrence Valley off Lake Ontario.

Late Sunday Night and into Monday the flow will become more west and
then northwesterly behind the shortwave trough. This trough will
cool the air column some, so that snow will become more favorable,
especially across the higher terrain east of Lake Erie. Two to four
inches of snow may accumulate on the Chautauqua Ridge by Monday
morning. East of Lake Ontario, slightly warmer temps will cause the
potential for snow to be less than off Lake Erie. Some graupel and
thunder will also be possible late Sunday night and into Monday with
inversion heights towering over 20K feet.

Lake induced equilibrium levels will begin to fall Monday and Monday
Night, with lake precipitation on a northwest flow slowly weakening
through the final 24 hours of this period. The cooler air column now
will favor snow over rain Monday Night, into Tuesday morning for
most of the area, except the immediate lakeshore where a mix of rain
and snow will be possible.

Daytime highs on Sunday and Monday will only reach the mid 30s for
the higher terrain and the upper 30s to low 40s for the lower
elevations. Low temperatures on Sunday and Monday night will dip
down to the mid 20s to near 30 for the higher terrain and to the low
30s for the lower elevations.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
On going lake snows Tuesday morning will continue to diminish in
intensity and areal coverage during the course of the
day...otherwise fair chilly weather will prevail.

Flat ridging will build across the region Tuesday night and
Wednesday. This will lead to a short lived warming trend featuring
mainly dry weather.

An area of low pressure tracking near James Bay will drag a strong
cold front through the forecast area Wednesday night into Thursday
morning. Notably colder weather will follow with a period of lake
induced precipitation later Thursday into Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Areas of MVFR within showers and lake effect showers northeast
of the lakes today. Rain will be the prevailing precipitation
type, but some snow may mix in at times even at KBUF and KIAG
this morning. Snow may also mix in across higher terrain,
including at KJHW.

Outlook...

Tonight and Sunday...Areas of MVFR with scattered showers and lake
effect rain showers northeast of the lakes. The rain will mix with
some wet snow Saturday night through Sunday across higher terrain.

Sunday night through Tuesday...Areas of MVFR/IFR in rain and snow
showers with lake enhancement east of the lakes.

&&

.MARINE...
Marine headlines are outlined below.

Southwest to west winds of 15 to 25 knots are expected through
tonight, but may be as strong as 30 knots. There is a low chance
for gale-force winds of at least 34 knots.

Sufficient lake-induced instability will contribute to the risk of
waterspouts on both Lake Erie and Lake Ontario this weekend.

Winds will gradually Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 PM EST Sunday for LEZ040-041.
         Small Craft Advisory until 2 AM EST Sunday for LEZ020.
         Small Craft Advisory until 10 AM EST Sunday for
         LOZ042-043.
         Small Craft Advisory until 4 PM EST Sunday for LOZ044-045.

&&

SYNOPSIS...AR/TMA
NEAR TERM...TMA
SHORT TERM...SW/Thomas
LONG TERM...RSH/SW
AVIATION...AR/JLA/TMA
MARINE...TMA
Hazardous weather outlook, Nov 13, 5:15 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EST Sat Nov 13 2021

NYZ001>005-010-011-013-014-021-141015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
515 AM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-141015-
Wyoming-
515 AM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Lake effect snow is expected tonight, where a few inches of snow
accumulation will be possible for the higher terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow is expected to continue Sunday morning, where a few
inches of snow accumulation will be possible for the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-141015-
Oswego-Jefferson-Lewis-
515 AM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Lake effect snow is expected tonight, where several inches of
accumulation will be possible for the higher terrain of the Tug Hill
and western Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow is expected to continue Sunday morning, where
several inches of accumulation will be possible for the higher
terrain of the Tug Hill and western Adirondacks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a chance for waterspouts on Lake Erie and Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for waterspouts on Lake Erie and Lake Ontario
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-141015-
Chautauqua-Cattaraugus-Southern Erie-
515 AM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Lake effect snow is expected tonight, where a few inches of snow
accumulation will be possible for the higher terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow is expected to continue Sunday morning, where a few
inches of snow accumulation will be possible for the higher terrain.

Additional period of accumulating lake effect snow is expected Sunday
night into Monday morning, where several inches of snow
accumulation will be possible for the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Nov 13, 8:33 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 AM EST Sat Nov 13 2021

NYZ001-002-010>012-085-131430-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
833 AM EST Sat Nov 13 2021

...A BAND OF WET LAKE EFFECT SNOW WILL AFFECT NORTHWESTERN
WYOMING...NORTHERN ERIE...NIAGARA...WESTERN ORLEANS AND WESTERN
GENESEE COUNTIES...

A band of moderate to heavy, wet lake effect snow will continue over
much of the Buffalo Metro area this morning. Wet snow will begin to
accumulate on grass, and roads may also become slushy at times where
the snow is falling the heaviest. The band of lake effect snow is
expected to remain nearly stationary this morning before moving
south of Buffalo this afternoon.

This includes Interstate 90 between exits 57 and 48A.

Motorists should be alert for poor visibility and slushy spots on
roads this morning.

LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
      4295 7893 4296 7896 4299 7901 4302 7902
      4306 7900 4307 7903 4338 7861 4337 7832
      4276 7820 4266 7905 4273 7908
TIME...MOT...LOC 1330Z 232DEG 39KT 4293 7878

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:07 PM ESTSmall Craft AdvisoryBUF4 days
Nov 13, 9:31 AM ESTSpecial Weather StatementBUFErie119 min
Nov 13, 12:16 PM ESTSpecial Weather StatementBUFErie89 min
Nov 13, 4:16 PM ESTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua89 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.